Alert archive / Kansas / Wind Advisories in 2005

Wind Advisory 1, NWS Topeka, KS

September 10, 2005Cloud County, Ottawa County, Republic County, Kansas

NWS Topeka, KS issued this wind advisory at Sep 10, 2005, 3:45 AM CDT for Cloud County, Ottawa County, Republic County, Kansas. It took effect at Sep 10, 2005, 1:00 PM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2005, 3:45 AM CDT (08:45 UTC)
In effect from
Sep 10, 2005, 1:00 PM CDT
Expired
Sep 10, 2005, 3:19 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Ottawa County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 100845
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT SAT SEP 10 2005

...A WIND ADVISORY IS POSTED FOR PARTS OF NORTH CENTRAL KANSAS
THIS AFTERNOON...

.LOW PRESSURE OVER THE HIGH PLAINS WILL CONTINUE TO STRENGTHEN
TODAY. AS THIS HAPPENS...GUSTY SOUTH WINDS WILL INCREASE OVER
NORTH CENTRAL KANSAS AND MUCH OF THE CENTRAL PLAINS.


KSZ008-020-034-101645-
/X.NEW.KTOP.WI.Y.0001.050910T1800Z-050911T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
345 AM CDT SAT SEP 10 2005

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING. THE ADVISORY IS IN EFFECT FROM MINNEAPOLIS TO
THE NEBRASKA BORDER NORTH OF BELLEVILLE.

EXPECT WINDS TO INCREASE TO 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH
BY EARLY THIS AFTERNOON IN THE ADVISORY AREA. THE WINDS SHOULD
DECREASE RAPIDLY BY THIS EVENING.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE ADVISORY
AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO CROSS
WINDS WHEN DRIVING ON EAST WEST ORIENTED ROADS.


$$
2 follow-up statements
000 
WWUS73 KTOP 101644
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1144 AM CDT SAT SEP 10 2005

...STRONG WINDS EXPECTED THIS AFTERNOON...

.A TIGHT PRESSURE GRADIENT ACROSS THE PLAINS WILL CREATE STRONG AND
GUSTY SOUTH WINDS OVER NORTH CENTRAL KANSAS THIS AFTERNOON. 

KSZ008-020-034-110000-
/X.CON.KTOP.WI.Y.0001.050910T1800Z-050911T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
1144 AM CDT SAT SEP 10 2005

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

SOUTH WINDS OF 25 TO 35 MPH WITH UP TO 45 MPH CAN BE EXPECTED
DURING THE AFTERNOON. THE WINDS WILL SUBSIDE THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH ARE POSSIBLE. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KTOP 102019
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT SAT SEP 10 2005

KSZ008-020-034-102130-
/X.CAN.KTOP.WI.Y.0001.000000T0000Z-050911T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
318 PM CDT SAT SEP 10 2005

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. 

SUSTAINED SOUTH WINDS OF OVER 30 MPH ARE NO LONGER EXPECTED...THUS
THE ADVISORY HAS BEEN CANCELED. 
 
$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Sep 9, 3:25 PM CDT, 12 hours 20 minutes earlier.

Area forecast discussion, Sep 9, 3:25 PM CDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT FRI SEP 9 2005

.DISCUSSION...

CONCERNS FOR OVERNIGHT AND SATURDAY ARE WINDS AND TEMPERATURES.

UPPER RIDGE OVER THE AREA THIS AFTERNOON WITH LONG WAVE TROUGH
DEEPENING OVER THE WESTERN STATES.  DOUBLE STRUCTURED LOWS EMBEDDED
IN TROUGH WITH ONE PIECE OF ENERGY SPINNING OVER THE NORTHWEST AND
SECOND OVER NEVADA/CALIFORNIA BORDER.  WATER VAPOR SHOWING SOME
TROPICAL MOISTURE AHEAD OF SOUTHERN FEATURE SPREADING INTO COLORADO.
SURFACE PATTERN HAS DEEPENING LEE SIDE TROUGH.  SOUTHERLY WINDS
BEGINNING TO GUST ACROSS THE CWA.  MID AFTERNOON TEMPERATURES FROM
AROUND 90 EAST TO LOWER 90S WESTERN PARTS OF CWA.  DEWPOINTS HAVE
SLIPPED INTO THE MID 50S WITH WEST TO LOW MAINLY LOWER 60S EAST.

EXPECTING CLEAR SKIES OVERNIGHT WITH WINDS DIMINISHING SOME DURING
THE EVENING HOWEVER WOULD EXPECT WINDS TO INCREASE AGAIN TOWARDS
MIDNIGHT ESPECIALLY OVER THE WESTERN PORTIONS OF CWA.  LOWS LAST
NIGHT WITH LIGHT WINDS FELL INTO THE THE LOW TO MID 60S EAST...TO
UPPER 60S WITH SOME WIND OVER THE WEST.  WILL GO FOR UPPER 60S EAST
TO AROUND 70 NORTH CENTRAL...AGAIN EXPECTING SOME MIXING.

FOR SATURDAY...SOUTHERN SHORTWAVE GETS QUICKLY EJECTED THROUGH THE
CENTRAL ROCKIES INTO THE NORTHERN PLAINS.  MAY SEE SOME HIGH CLOUDS
ACROSS AREA BUT MOSTLY SUNNY SKIES FOR THE MOST PART.  SURFACE
GRADIENT REMAINS STRONG.  H850 MB WINDS 18Z/SAT AND 00Z/SUN IN THE
35 TO 45 KT RANGE WITH THE NAM ON THE HIGHER END...SHOULD GIVE WINDS
OF 20 TO 30 MPH WITH SOME GUSTS TO 40 MPH POSSIBLE PARTS OF THE
NORTH CENTRAL.  H850 MB TEMPS IN THE 20 TO 22 DEGREE RANGE SO WILL
STICK WITH HIGHS FROM THE LOWER 90S EAST TO MID 90S WESTERN COUNTIES.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...HIGH LEVEL MOISTURE FROM UPPER
LOW OVER MEXICO WILL COMBINE WITH YET ANOTHER WEAK SHORTWAVE FROM
THE BAJA AREA THAT WILL ARRIVE BY SUNDAY TO PRODUCE MORE IN THE WAY
OF HIGH CLOUDS..ESPECIALLY NORTH CENTRAL...BUT STILL PARTLY CLOUDY.
BETTER MOISTURE/INSTABILITY AND LIFT SHOULD REMAIN TO THE WEST AND
NORTH OF THE CWA THROUGH THE PERIOD...SO HAVE KEPT FCST DRY FOR NOW.
SUNDAY WILL STILL BE A BREEZY/WINDY DAY WITH TIGHT SOUTHERLY
GRADIENT PERSISTING. THIS WILL ALLOW LOW TEMPERATURES SATURDAY NIGHT
TO STAY UP IN THE UPPER 60S TO AROUND 70 DEGREES AND HIGHS SUNDAY IN
THE LOW TO MIDDLE 90S.

ON MONDAY...THE MUCH STRONGER SHORTWAVE NOW OVER THE PACIFIC
NORTHWEST WILL ADVANCE EASTWARD INTO THE NORTHERN PLAINS AND PUSH A
COLD FRONT SOUTHWARD INTO THE CWA BY TUESDAY NIGHT WHICH WILL THEN
STALL ACROSS THE AREA INTO THURSDAY. THIS WILL NOT ONLY INCREASE
CLOUDS...BUT PROVIDE A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS
AS WELL AS COOLER TEMPS WITH HIGHS GENERALLY IN THE MID 80S. ALL
THESE FACTORS WILL BE ENHANCED BY THE FACT THAT THE FRONT APPEARS
WILL ORIENT ITSELF PARALLEL TO UPPER FLOW/HIGH LEVEL MOISTURE AS THE
CURRENT RIDGE IS FLATTENED. WILL GO DRY ON FRIDAY FOR NOW...BUT IF
FCST FLOW/PATTERN FOR THE MID/END OF NEXT WEEK OF GFS VERIFIES...IT
WILL BE DIFFICULT TO PIN DOWN TIMING OF MINOR SHORTWAVES AND
ASSOCIATED PRECIP EVENTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 9, 4:09 PM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT FRI SEP 9 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-102115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
409 PM CDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL
AND EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL
KANSAS MONDAY AFTERNOON AND TO THE NORTH OF INTERSTATE 70 MONDAY
NIGHT AND TUESDAY. A BETTER CHANCE FOR THUNDERSTORM WILL EXIST
ACROSS MOST OF THE REGION FOR TUESDAY NIGHT THROUGH THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

Nearby

Wind Advisories in Kansas, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.